What is Drug Overdose
A drug overdose happens when you take too much of a drug. An overdose can occur with illegal drugs, prescription drugs, or over-the-counter (OTC) drugs.
The effects of a drug overdose can be mild, dangerous, or even deadly.
What are the causes?
This condition may be caused by:
- Taking too much of a drug by accident.
- Taking too much of a drug on purpose.
- An error made by a health care provider who prescribes a drug.
- An error made by the pharmacist who fills the prescription order.
Drugs that commonly cause overdose include:
- Mental health drugs.
- Pain medicines.
- Illegal drugs.
- OTC cough and cold medicines.
- Heart medicines.
- Seizure medicines.
What increases the risk?
A drug overdose is more likely in:
- Children. They may be attracted to colorful pills. Because of a child’s small size, even a small amount of a drug can be dangerous.
- Elderly people. They may be taking many different drugs. Elderly people may have difficulty reading labels or remembering when they last took their medicine.
The risk of a drug overdose is also higher for someone who:
- Takes illegal drugs.
- Takes a drug and drinks alcohol.
- Has a mental health condition.
What are the signs or symptoms?
Symptoms of a drug overdose depend on the drug and the amount that was taken. Common danger signs include:
- Behavior changes.
- Slowed breathing.
- Nausea and vomiting.
- Changes in eye pupil size. The pupil may be very large or very small.
If there are signs and symptoms of very low blood pressure (shock) from an overdose, emergency treatment is required. These include:
- Cold and clammy skin.
- Pale skin.
- Blue lips.
- Very slow breathing.
- Extreme sleepiness.
- Loss of consciousness.
How is this diagnosed?
This condition may be diagnosed based on your symptoms. It is important to tell your health care provider:
- All of the drugs that you took.
- When you took the drugs.
- Whether you were drinking alcohol.
Your health care provider will do a physical exam. This exam may include:
- Checking and monitoring your heart rate and rhythm, your temperature, and your blood pressure (vital signs).
- Checking your breathing and oxygen level.
You may also have tests, including:
- Urine tests to check for drugs in your system.
tests to check for:
- Drugs in your system.
- Signs of an imbalance of your blood minerals (electrolytes).
- Liver damage.
- Kidney damage.
How is this treated?
Supporting your vital signs and your breathing is the first step in treating a drug overdose. Treatment may also include:
- Giving fluids and electrolytes through an IV tube.
- Inserting a breathing tube (endotracheal tube) in your airway to help you breathe.
- Passing a tube through your nose and into your stomach (NG tube, or nasogastric tube) to wash out your stomach.
- Make you vomit.
- Absorb any medicine that is left in your digestive system.
- Block or reverse the effect of the drug that caused the overdose.
- Filtering your blood through an artificial kidney machine (hemodialysis). You may need this if your overdose is severe or if you have kidney failure.
- Ongoing counseling and mental health support if you intentionally overdosed or used an illegal drug.
Follow these instructions at home:
- Take medicines only as directed by your health care provider. Always ask your health care provider about possible side effects of any new drug that you start taking.
- Keep a list of all of the drugs that you take, including over-the-counter medicines. Bring this list with you to all of your medical visits.
- Drink enough fluid to keep your urine clear or pale yellow.
- Keep all follow-up visits as directed by your health care provider. This is important.
How is this prevented?
help if you are struggling with:
- Alcohol or drug use.
- Depression or another mental health problem.
- Keep the phone number of your local poison control center near your phone or on your cell phone.
- Store all medicines in safety containers that are out of the reach of children.
- Read the drug inserts that come with your medicines.
- Do notuse illegal drugs.
- Do notdrink alcohol when taking drugs.
- Do nottake medicines that are not prescribed for you.
Contact a health care provider if:
- Your symptoms return.
- You develop new symptoms or side effects when you take medicines.
Get help right away if:
- You think that you or someone else may have taken too much of a drug. The hotline of the National Poison Control Center is (800) 222-1222.
- You or someone else is having symptoms of a drug overdose.
- You have serious thoughts about hurting yourself or others.
- You become confused.
- Chest pain.
- Difficulty breathing.
- A loss of consciousness.
Drug overdose is an emergency. Do not wait to see if the symptoms will go away. Get medical help right away. Call your local emergency services. Do not drive yourself to the hospital.